Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 113, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2009, 5:39 PM EDT for Pike County, Kentucky. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 5:39 PM EDT (21:39 UTC)
- Expired
- Jun 2, 2009, 6:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:05 PM EDT | HAIL 0.75 | 1 Se Pikeville, KY | PENNY SIZE HAIL COVERED THE GROUND NEAR CHLOE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS53 KJKL 022200 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 500 PM EDT TUE JUN 2 2009 KYC195-022230- /O.CON.KJKL.SV.W.0113.000000T0000Z-090602T2230Z/ PIKE KY- 500 PM EDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL PIKE COUNTY... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHLOE...OR SOUTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RACCOON...FISHTRAP LAKE AND ZEBULON BY 605 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3756 8249 3739 8228 3727 8258 3734 8264 TIME...MOT...LOC 2159Z 226DEG 19KT 3744 8244 $$ SBH
3 follow-up statements
000 WUUS53 KJKL 022139 SVRJKL KYC195-022230- /O.NEW.KJKL.SV.W.0113.090602T2139Z-090602T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 539 PM EDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 630 PM EDT * AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JONANCY...OR 12 MILES SOUTH OF PIKEVILLE...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VIRGIE BY 545 PM EDT... ROCKHOUSE BY 610 PM EDT... SHELBIANA BY 620 PM EDT... MARROWBONE...GARDEN VILLAGE...CHLOE AND 7 MILES SOUTHEAST OF PIKEVILLE BY 625 PM EDT... FISHTRAP LAKE...6 MILES SOUTH OF RACCOON AND 8 MILES SOUTH OF ZEBULON BY 630 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3756 8249 3739 8228 3727 8258 3734 8264 TIME...MOT...LOC 2140Z 235DEG 11KT 3731 8258 $$ RICHEY
000 WWUS53 KJKL 022203 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 603 PM EDT TUE JUN 2 2009 KYC195-022230- /O.CON.KJKL.SV.W.0113.000000T0000Z-090602T2230Z/ PIKE KY- 603 PM EDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL PIKE COUNTY... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHLOE...OR SOUTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RACCOON...FISHTRAP LAKE AND ZEBULON BY 605 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3756 8249 3739 8228 3727 8258 3734 8264 TIME...MOT...LOC 2159Z 226DEG 19KT 3744 8244 $$ SBH
000 WWUS53 KJKL 022232 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 632 PM EDT TUE JUN 2 2009 KYC195-022240- /O.EXP.KJKL.SV.W.0113.000000T0000Z-090602T2230Z/ PIKE KY- 632 PM EDT TUE JUN 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY HAS EXPIRED... HOWEVER...ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN PIKE COUNTY UNTIL 645 PM EDT. TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3756 8249 3739 8228 3727 8258 3734 8264 TIME...MOT...LOC 2203Z 226DEG 19KT 3745 8242 $$ SBH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:05 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 2, 3:05 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT TUE JUN 2 2009 .SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED THE GFS AND SREF MODELS ARE BOTH IN PRETTY GOOD AGREEMENT REGARDING THE TIMING OF PRECIPITATION SET IN THE SHORT TERM. SCATTERED SHOWERS AND STORMS HAVE BEEN DUMPING HEAVY RAIN AND HAIL ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA THIS AFTERNOON WITH TWO WARNINGS ISSUED SO FAR. THIS ACTIVITY IS BEING DRIVEN PRIMARILY BY DAYTIME HEATING AND SHOULD WEAKEN AND DISSIPATE QUICKLY AS SUNSET APPROACHES. A PRE FIRST PERIOD WILL BE INCLUDED IN THE 4 PM FORECAST PACKAGE TO DEAL WITH THE ONGOING SHOWERS AND STORMS. AFTER THIS ACTIVITY ENDS...THE REMAINDER OF THE NIGHT SHOULD BE QUIET. THE NEXT GOOD CHANCE OF RAIN IS EXPECTED TO START BY 15Z TOMORROW...AS A SLUGGISH COLD FRONT BEGINS TO DRIFT SOUTHWARD. THE HIGHEST PROBABILITY SHOWERS AND STORMS WILL OCCUR LATE IN THE DAY ON WEDNESDAY WHEN INSTABILITY IS MAXIMIZED ALONG THE FRONT. MODERATE TO HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH THE STORMS THAT OCCUR TOMORROW WITH GUSTY WINDS AND SMALL HAIL ALSO POSSIBLE. TEMPERATURES WERE TWEAKED ONLY SLIGHTLY TOWARD THE MORE PROFICIENT METMOS TONIGHT THROUGH WEDNESDAY NIGHT. MADE A FEW MODIFICATIONS TO SKY COVER...QPF...AND WEATHER GRIDS BASED ON MINOR CHANGES MADE TO POP FORECAST. ALL IN ALL THE FORECAST WAS NOT CHANGED ALL THAT MUCH OTHER THAN THE ADDITION OF A PRE FIRST PERIOD. THE NEW ZONE FORECAST PACKAGE WILL BE ISSUED SHORTLY. .LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/...UPDATED EXTENDED AFD WILL BE ISSUED ONCE THE WEATHER CALMS DOWN A BIT. && .AVIATION.../18Z TO 18Z/ HIGH PRESSURE WILL ALLOW VFR CONDITIONS TO PREVAIL AT ALL TAF SITES THROUGH THE END OF THE TAF PERIOD FOR THE MOST PART. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FIRED THIS AFTERNOON IN THE VICINITY OF ALL THREE TAF SITES...WITH LOZ AND SME HAVING NOT BEEN DIRECTLY IMPACTED. JKL COULD SEE A BRIEF PERIOD OF MODERATE RAINFALL...GUSTY WINDS...AND SOME LIGHTNING WITH A WEAKENING STORM AS IT MOVES ACROSS THE AIRPORT BETWEEN 1830 AND 19Z TODAY. LOZ COULD EXPERIENCE A SHOWER OR STORM BY 20Z THIS AFTERNOON WITH HEAVY RAINFALL...SMALL HAIL..GUSTY WINDS AND LIGHTNING. IT APPEARS ONCE THE SUN BEGINS TO GO DOWN THAT THESE SHOWERS AND STORMS WILL WEAKEN AND EVENTUALLY DISSIPATE AS THEY LOSE THE HEATING OF THE DAY. AFTER THAT SCATTERED LOW CLOUDS WITH CIGS AROUND 7K WILL DOMINATE UNTIL AROUND 2Z...AFTER WHICH A BROKEN DECK OF HIGH CLOUDS...ASSOCIATED WITH A DECAYING THUNDERSTORM CLUSTER CURRENTLY OVER MISSOURI AND ILLINOIS...WILL MOVE ACROSS THE TAF SITES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...DUSTY AVIATION...AR
Hazardous weather outlook, Jun 2, 3:39 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 339 PM EDT TUE JUN 2 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 339 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. CLUSTERS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL THAT COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT PASSES THROUGH THE OUTLOOK AREA. AN ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING. ABE/AR
In the hours before
Local storm report, Jun 2, 4:10 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 SSE MOUNT VERNON 37.35N 84.34W
06/02/2009 E0.75 INCH ROCKCASTLE KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 2, 4:45 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL BEATTYVILLE 37.58N 83.71W
06/02/2009 E0.75 INCH LEE KY LAW ENFORCEMENT
&&
JMACZKOLocal storm report, Jun 2, 5:02 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
502 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL STINNETT 37.09N 83.40W
06/02/2009 E1.00 INCH LESLIE KY LAW ENFORCEMENT
0417 PM HAIL WOOTON 37.18N 83.30W
06/02/2009 E0.75 INCH LESLIE KY LAW ENFORCEMENT
&&
JCARICOLocal storm report, Jun 2, 5:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
506 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL SANDHILL 37.73N 84.02W
06/02/2009 E1.00 INCH ESTILL KY TRAINED SPOTTER
&&
JMACZKOLocal storm report, Jun 2, 5:14 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL CLAY CITY 37.86N 83.93W
06/02/2009 E0.88 INCH POWELL KY TRAINED SPOTTER
&&
JMACZKOLocal storm report, Jun 2, 5:17 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
517 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HARDWICK 37.78N 83.94W
06/02/2009 E1.00 INCH POWELL KY TRAINED SPOTTER
&&
JMACZKOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:39 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 51 min |
| Jun 2, 1:43 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 62 min |
| Jun 2, 2:35 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 55 min |
| Jun 2, 2:37 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 53 min |
| Jun 2, 2:51 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 54 min |
| Jun 2, 2:52 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Wayne, Whitley | 74 min |
| Jun 2, 3:02 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 58 min |
| Jun 2, 3:07 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 53 min |
| Jun 2, 3:13 PM EDT | Flash Flood Warning | JKL | McCreary | 114 min |
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne, Whitley | 19 min |
| Jun 2, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 33 min |
| Jun 2, 3:50 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 55 min |
| Jun 2, 3:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Harlan, Leslie | 40 min |
| Jun 2, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 55 min |
| Jun 2, 4:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 42 min |
| Jun 2, 4:36 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 39 min |
| Jun 2, 4:46 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 59 min |
| Jun 2, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 50 min |
| Jun 2, 5:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 37 min |
| Jun 2, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Wolfe | 40 min |
| Jun 2, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 52 min |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Rowan | 47 min |
| Jun 2, 6:01 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 44 min |
| Jun 2, 6:21 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 39 min |
| Jun 2, 6:31 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.